Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS Pittsburgh, PA

March 1, 2017Belmont County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Mar 1, 2017, 10:44 AM EST for Belmont County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 10:44 AM EST (15:44 UTC)
Expired
Mar 1, 2017, 1:45 PM EST
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Belmont County, OH

The radar

The Pittsburgh radar (KPBZ), 82 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 12:30 PM ESTFLASH FLOODWarnock, OHINTERSECTION OF RT 149 AND RT 9... S. PIPE CREEK RD... WEEGEE RD... HOMER REED RD... WARREN TWP 14... SR147 AT BAILYS MILLS... SKINNERS RD... NUMBER1 SCHOOL RD... CR 102 JOHNSON RIDGE... SR800 MM2.25 AT BOTTOM OF SUMMERTON HILL... SLOPE CREEK RD... WARNCK-WHIT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 3.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 605 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
605 m²/s²
0-3 km storm-relative helicity
588 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WGUS51 KPBZ 011544
FFWPBZ
OHC013-011845-
/O.NEW.KPBZ.FF.W.0004.170301T1544Z-170301T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1044 AM EST WED MAR 1 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Belmont County in east central Ohio...

* Until 145 PM EST.

* At 1037 AM EST, emergency management officials in Belmont county 
  reported flash flooding of numerous roads in Belmont county.

* Some roadways flooded include County Rd 102...Township Rd 190 in 
  Goeshen township...State Route 148 in Armstrong Mills...and State 
  Route 800 South of Sommerton.

* The torrential rains have moved off to the east but additional 
  rain will continue through the noon hour. 
  

Please report flooding by calling 412-262-1988, posting to the 
    NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4017 8122 4016 8070 4010 8071 4008 8074
      3998 8074 3995 8076 3991 8076 3992 8081
      3987 8079 3986 8080 3985 8086 3987 8124

$$
1 follow-up statement
802 
WGUS71 KPBZ 011752
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1252 PM EST WED MAR 1 2017

OHC013-011755-
/O.CAN.KPBZ.FF.W.0004.000000T0000Z-170301T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-
1252 PM EST WED MAR 1 2017

...THE FLASH FLOOD WARNING FOR BELMONT COUNTY IS CANCELLED...

The heavy rain has ended and the potential for flash flooding has 
ended, however, the Areal Flood Warning remains in effect.

Multiple road closure were reported by county officials.

The INTERSECTION OF RT 149 AND RT 9... South PIPE CREEK Road... l 
WEEGEE Road... HOMER REED Road... WARREN TWP 14... SR147 AT east 
BAILYS MILLS... SKINNERS RD... NUMBER ONE SCHOOL RoaD... County Road 
102 JOHNSON RIDGE... State Route 800 AT BOTTOM OF SUMMERTON HILL... 
SLOPE CREEK Road... WARNCK-WHITNEY Road... ROCK RIVER 
Road...CARPENTER Road ARE ALL AT LEAST PARTIALLY CLOSED DUE TO FLASH 
FLOODING. 

Please continue to heed any remaining road closures.


LAT...LON 4017 8122 4016 8070 4010 8071 4008 8074
      3998 8074 3995 8076 3991 8076 3992 8081
      3987 8079 3986 8080 3985 8086 3987 8124

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 8:22 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 1, 8:22 AM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
822 AM EST Wed Mar 1 2017

.SYNOPSIS...
The advance of a strong cold front has brought showers and
thunderstorms to the Upper Ohio Region for today. Much cooler
temperatures will then last through much of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The second crossing shortwave has been supporting showers and
some thunderstorms to move across the area with the third round
of convection not lagging too far behind. As low level moisture
increases and daytime heating gradually rises, the concern for
severe thunderstorms enhances as instability potentially
increases. With large amounts of shear in place, developing
convection from now into the afternoon hours has a good
potential to produce damaging winds. As the third round of
convection exits the area, hi-res models are indicating a break
in convection before the cold front starts to initiate some
convection again late in the afternoon. Uncertain to how strong
these showers or thunderstorms may become due to the amount of
instability present at the time.

Late day cold frontal passage will end these threats and return
cold and snow showers chances to the region. Wind gusts behind
the front are expected to approach advisory criteria as cold
advection at the top of the boundary layer improves mixing. An
HWO mention will suffice for this mornings package given the
ongoing issues.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
After the FROPA, upper troughing, cold advection, and limited
lake and terrain enhancement should result in scattered snow
showers through Thursday as temperatures return to sub average.

Clipper system which has been well-advertised by the models
digs over the region on Thursday night with some accumulating
snow expected. Snow showers should linger and possibly
reenhance Friday afternoon with steep low-level lapse rates.
Accumulation rates may initially struggle with warm ground, but
cannot rule out the eventual need for a winter weather advisory
in at least the ridges.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Troughing pattern in the wake of the clipper Saturday
transitions to a more zonal/flat ridge pattern for Sunday and
Monday, and then a more amplified pattern once again by Tuesday
with another trough/front approaching. Mainly dry weather for
Saturday may be followed by a weak disturbance on Sunday, and
then better precipitation chances thereafter as southwest flow
and moisture ramp up again. Below average temperatures at the
start will rise moderate early in the new week.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
Shortwaves ahead of an approaching cold front should result in
mainly MVFR conditions through early this morning. The waves
should spread showers and thunderstorms across the region
through this morning with occasional IFR possible, with
additional showers and possible thunderstorms are expected with
the passage of the cold front this afternoon.

A strong jet in place will result in a LLWS potential early
until mixing begins later this morning results in mixing some of
this wind to the ground as sfc gusts. A strong pressure gradient
and cold advection should keep strong W gusts in the TAF
tonight.

.OUTLOOK...
Periodic restrictions are likely through Friday as cold low
pressure crosses the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through this evening for MDZ001.
OH...Flash Flood Watch through this evening for OHZ039>041-048>050-
     057>059-068-069.
PA...Flash Flood Watch through this evening for PAZ020-021-029-031-
     073>076.
WV...Flash Flood Watch through this evening for WVZ001>004-012-021-
     509>514.

&&
Hazardous weather outlook, Mar 1, 2:45 AM EST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
245 AM EST Wed Mar 1 2017

MDZ001-OHZ057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-021-
509>514-020745-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
245 AM EST Wed Mar 1 2017

...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EST THIS MORNING THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is an enhanced risk of severe thunderstorms today. The main
severe threat is expected to be damaging wind. Isolated tornadoes are
also possible.

Also, please listen to NOAA Weather Radio or go to weather.gov on
the Internet for more information about the following hazards.

   Flash Flood Watch.

A cold front will end these threats by this evening, but wind gusts
in excess of 40 mph may require a wind advisory, especially over the
ridges.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snowfall is expected on Thursday night and early
Friday. An Advisory may be required, especially over the higher
elevations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020-022-023-WVZ001-020745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Armstrong-Indiana-
Hancock-
245 AM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible today with the main threat coming
from damaging wind.

A cold front will end that threat by this evening, but wind gusts in
excess of 40 mph may require a wind advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snowfall is expected on Thursday night and early Friday.
An Advisory may be required.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

15

In the hours before

Local storm report, Mar 1, 7:53 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
753 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     FLASH FLOOD      GLENDALE                39.95N  80.75W
03/01/2017                   MARSHALL           WV   EMERGENCY MNGR

            LITTLE GRAVES CREEK OUT OF ITS BANKS NEAR GLENDALE

&&

EVENT NUMBER PBZ1700821
Special weather statement, Mar 1, 7:57 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
757 AM EST WED MAR 1 2017

MDZ001-WVZ511-512-011330-
Garrett-Eastern Preston-Preston-
757 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL GARRETT AND EAST CENTRAL PRESTON COUNTIES...

At 756 AM EST, a strong thunderstorm was located over Terra Alta,
moving east at 65 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Mountain Lake Park...             Oakland...
Terra Alta...                     Loch Lynn Heights...
Deer Park...                      Albright...
Hutton...                         Deep Creek Lake State Park...
Crellin...                        Swallow Falls State Park...
McHenry...                        Big Run State Park...

LAT...LON 3948 7907 3947 7911 3946 7910 3946 7911
      3945 7910 3944 7912 3943 7911 3943 7913
      3941 7914 3942 7916 3939 7916 3940 7918
      3939 7918 3939 7920 3936 7922 3935 7963
      3953 7965 3960 7900
TIME...MOT...LOC 1256Z 264DEG 58KT 3945 7954

34
Local storm report, Mar 1, 8:42 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
842 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     FLASH FLOOD      FARMINGTON              39.81N  79.57W
03/01/2017                   FAYETTE            PA   TRAINED SPOTTER

            MINOR FLOODING ON DEAD MANS CREEK N FARMINGTON AREA.
            1.50 INCHES RAINFALL.

&&

EVENT NUMBER PBZ1700822
Local storm report, Mar 1, 10:09 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1009 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     FLOOD            LONE PINE               40.07N  80.17W
03/01/2017                   WASHINGTON         PA   AMATEUR RADIO

            LONE PINE ROAD IS FLOODED IN VICINITY OF INTERSECTION
            WITH WEAVER RUN ROAD.

&&

EVENT NUMBER PBZ1700823
Local storm report, Mar 1, 10:25 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1025 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HEAVY RAIN       MONESSEN                40.15N  79.88W
03/01/2017  M2.00 INCH       WESTMORELAND       PA   TRAINED SPOTTER

            RAIN FELL IN LAST 6 HOURS.

&&

EVENT NUMBER PBZ1700824
Local storm report, Mar 1, 10:32 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1032 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     FLOOD            WEST ALEXANDER          40.10N  80.51W
03/01/2017                   WASHINGTON         PA   AMATEUR RADIO

            OLD BRICK ROAD FLOODED FROM NEARBY STREAM.

&&

EVENT NUMBER PBZ1700825

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 12:51 AM ESTFlash Flood WatchPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more12 hr
Mar 1, 2:56 AM ESTSpecial Weather StatementPBZCoshocton, Harrison, Tuscarawas49 min
Mar 1, 4:06 AM ESTSpecial Weather StatementPBZMonroe39 min
Mar 1, 7:35 AM ESTAreal Flood WarningPBZBelmont, Guernsey, Monroe, Muskingum, Noble36 hr
Mar 1, 8:15 AM ESTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson35 min
Mar 1, 9:00 AM ESTSevere Thunderstorm WarningPBZBelmont, Monroe, Noble45 min
Mar 1, 9:36 AM ESTTornado WarningPBZBelmont, Monroe9 min
Mar 1, 9:44 AM ESTTornado WarningPBZBelmont, Monroe31 min
Mar 1, 12:44 PM ESTWind AdvisoryPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more17 hr
Mar 1, 3:38 PM ESTSpecial Weather StatementPBZCoshocton, Muskingum, Tuscarawas52 min
Mar 1, 4:26 PM ESTSpecial Weather StatementPBZCarroll, Columbiana, Harrison, Tuscarawas64 min
Mar 1, 5:26 PM ESTSpecial Weather StatementPBZJefferson49 min

Nearby

Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.